Abstract General Information
Trastuzumab-Induced Demyelination Simulating Multiple Sclerosis
We present the case of a female patient of black ethnicity that was diagnosed with HER2-positive breast cancer at the age of 39. She was treated with sector mastectomy, radiotherapy and chemotherapy with the use of trastuzumab.
Seven years later, she manifested ataxia, left-sided hemiparesis, and paresthesia in both lower limbs. After 20 days, she presented a worsening of the symptoms, requiring the use of wheelchair. In this occasion she was admitted to the hospital and treated with intravenous methylprednisolone, followed by incomplete recovery, requiring unilateral support to walk. MRI and laboratory exams were requested to further investigate. Brain images showed typical lesions for multiple sclerosis (MS), with juxtacortical, periventricular, temporal and brainstem involvement, as well as Dawson's fingers. Spinal cord MRI showed a longitudinally extensive lesion from C2 to T2, atypical for MS. Oligoclonal bands were absent in the cerebrospinal fluid and anti-AQP4 was negative.
Trastuzumab is a monoclonal antibody used in the treatment of HER2-positive breast cancer. Demyelinating events during the use of trastuzumab are rare, and the prevalence and pathophysiological mechanism are not well elucidated in the literature. However, one possible mechanism is radiation sensitization of the central nervous system by the use of trastuzumab.
In this case, the patient's brain lesions suggested the diagnosis of MS, but the longitudinally extensive lesion and monophasic presentation raised concerns. The diagnosis of MS requires the exclusion of other diseases that explain the symptoms. Therefore, it is important to consider a trastuzumab-associated radiation-induced demyelination mimicking MS in this patient.
Our case highlights the importance of considering trastuzumab and radiation-associated demyelinating events in patients with breast cancer treated with this medication. Further studies are necessary to elucidate the prevalence and pathophysiology of demyelinating events during trastuzumab treatment.
Clara Catharino Pinhati, Pedro L. Bessa dos Reis, Ana Cristina Cotta Queiroz, Beatriz Silva Lombardi, Cleison Sanches Silva, Gabriel Coelho, Denison Pedrosa, Emerson Costa Oliveira, Felipe Baptista Brunheroto, Grazielle Fialho de Souza, Hugo Brito, Juliana Santiago Amaral, Juliana Monção, Larissa Ferrarez, Márcia Prates, Natália Cirino Talim, Paulo Pereira Christo, Thales Ponsá, Marco Aurélio Lana-Peixoto